Warfarin, Similar Blood Thinners Have Higher Risk Of Brain Bleeds Than Plavix, Aspirin: Study
The findings of new research suggests that some blood thinners, particularly warfarin and similar vitamin K antagonists, may be associated with an increased risk of subdural hematomas; which is considered the deadliest form of brain hemorrhaging.
In a study published last week in the Journal of the American Medical Association (JAMA), Danish researchers report that patients taking blood thinners of very different types, including warfarin, Plavix and aspirin, face an increased risk of brain bleeding events. While blood thinners are already associated with bleeding risks, the findings specifically point to an increased risk of the most dangerous type of hemorrhaging.
Researchers conducted an observational study of more than 10,000 subdural hematoma cases from 2000 to 2015, with more than 400,000 controls. The study looked at rates among users of aspirin, Plavix, an unidentified direct oral anticoagulant, and vitamin K antagonists (VKAs), of which warfarin is the most widespread and commonly used.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Subdural hematomas occur when veins between the surface of the brain and its outer covering tear, resulting in blood filling the brain rapidly and compressing the brain tissue. This can result in severe brain damage and death. They are most commonly linked with head injuries, and are considered one of the deadliest forms of brain injury.
According to the findings, vitamin K antagonists, like warfarin, had the highest association with subdural hematomas, with more than triple the risk compared to someone who did not use the drugs. That risk increased to nearly a factor of eight when it was combined with an antiplatelet drug, like low-dose aspirin. Plavix use nearly doubled the risk of potentially deadly brain bleeds, while low-dose aspirin only increased the risk by about 25%.
Researchers said that the data suggests that as use of blood thinners has increased, so has the number of subdural hematomas diagnosed among the Danish population.
“In Denmark, antithrombotic drug use was associated with higher risk of subdural hematoma; and the highest odds of subdural hematoma was associated with combined use of a VKA and an antiplatelet drug,” the researchers concluded. “The increased incidence of subdural hematoma from 2000 to 2015 appears to be associated with the increased use of antithrombotic drugs, particularly use of a VKA among older patients.”
Warfarin, known by the brand name Coumadin, has been a medical standard for decades. In recent years, the drug has faced increased competition from a new class of novel oral anticoagulants, which have been promoted as safer alternatives, since they do not require the same close blood monitoring. However, unlike warfarin, where the blood thinning effects of the drug can be quickly reversed if a bleed develops, concerns about emerged about the safety of these new drugs since there was no antidote at the time they were approved.
Eliquis, Xarelto, Pradaxa and other new-generation anticoagulants have been linked to a large number of reports involving uncontrollable bleeding problems, as some doctors have been left unable to stop hemorrhaging that occurs among users.
Tens of thousands of Xarelto lawsuits, Pradaxa lawsuits and Eliquis lawsuits have been filed against the makers of these new-generation drugs, alleging that insufficient warnings were provided about the potential side effects and lack of a well established reverse agent.
LoriJuly 6, 2017 at 11:25 am
I was diagnosed with a DVT in my right calf in December 2009. I was put on coumadin. 10 months later in September 2010, I went to the ER with a headache that wouldn't go away after 3weeks. I was told I had a brain bleed...a subdural hematoma. I spent over a week in the hospital while they tried to get my INR therapeutic so that they could do surgery to remove the clot that had formed from the exce[Show More]I was diagnosed with a DVT in my right calf in December 2009. I was put on coumadin. 10 months later in September 2010, I went to the ER with a headache that wouldn't go away after 3weeks. I was told I had a brain bleed...a subdural hematoma. I spent over a week in the hospital while they tried to get my INR therapeutic so that they could do surgery to remove the clot that had formed from the excessive bleeding. I was repeatedly told that they couldn't believe this didnt kill me. I feel like it did kill me. My entire life has changed now and I still have many problems as a result of these issues. I was never involved in any kind of accident or had any kind of trauma to my head to instigate a bleed. I stopped taking the coumadin about 6 months after my burr hole surgery, as I believe I was either overdosed on coumadin, or my "routine" INR readings were incorrect. I have just recently learned of all the lawsuits associated with this drug. I need answers. I'm so tired of this suffering.
"*" indicates required fields
More Top Stories
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.